Hepatotoxicity is the most common reason that medications and herbal products are removed from the market place (e.g., bromfenac, troglitazone, and kava kava), and numerous products have been associated with ALF. Acetaminophen (N-acetyl-p-aminophenol or APAP) is the most common offender (affecting 45–50% of ALF patients) followed by liver injury from other drugs (11–15%). These products are divided into intrinsic, or direct, hepatotoxins and idiosyncratic hepatotoxins. Direct hepatotoxins cause predictable dose-dependent hepatocellular necrosis. Idiosyncratic hepatotoxins are unpredictable, unrelated to dose, and present as either immune-mediated hypersensitivity or metabolic injury.
Acetaminophen (also known as paracetamol and APAP) is a direct hepatotoxin that at supratherapeutic doses (generally greater than 7–10 grams per day) may result in both nonfatal and fatal hepatic necrosis. The toxicity is dose related, the higher the dose consumed, the more likely the possibility of liver damage. There are also reports of transient asymptomatic aminotransferase elevations in normal individuals taking therapeutic doses and hepatotoxicity at therapeutic doses under certain conditions (i.e., alcohol consumption and malnutrition). There may be a greatly increased susceptibility to hepatotoxicity because of depleted glutathione stores in the setting of chronic alcohol use and malnourishment syndromes. APAP overdose overwhelms the hepatic detoxification process. It remains controversial to what degree excessive cytochrome activation, such as that induced by other medications, or depletion of glutathione stores (i.e., from malnutrition or alcohol) contributes to APAP toxicity. Intentional (suicidal) APAP overdose is the leading cause of ALF in the UK and it is a major cause in other Western nations. Unintentional (accidental) overdose makes up over 50% of cases of APAP overdose in the USA.
- Written by doc
Page 3 of 11